Hail, Grand Forks
- When
- July 31, 5:46 PM CST
- Where
- Grand Forks County, 0.69 mi N of Larimore
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 47.910, -97.630
By late in the afternoon of the 31st, a cold front stretched from Devils Lake, North Dakota, to near Hallock, Minnesota. Ahead of the front, temperatures ranged in the middle 80s to lower 90s, with dew points in the mid 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By late in the afternoon of the 31st, a cold front stretched from Devils Lake, North Dakota, to near Hallock, Minnesota. Ahead of the front, temperatures ranged in the middle 80s to lower 90s, with dew points in the mid 60s. Scattered thunderstorms formed along the front, but initially the strongest storm was over the northern Red River Valley. Eventually, a second strong storm formed over western Grand Forks County in North Dakota, and this storm tracked to the south-southeast toward Fargo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 31, 5:45 PM CST, 1 minute earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 645 PM CDT Mon Jul 31 2017 .UPDATE... Issued at 640 PM CDT Mon Jul 31 2017 Increased pops across northern valley into adjacent nw Mn where convective line along cold front more solid and organized. Storms more spotty farther s-sw so kept chc pops going. No other changes. && .SHORT TERM...(This evening through Tuesday) Issued at 330 PM CDT Mon Jul 31 2017 Forecast on schedule and very short range models continue to have a good handle on the situation. Cold front just east of Winnipeg to Langdon to Leeds ND to west of Bismarck at 330 pm will move east thru the rest of the aftn/eve and with 3000-4000 j/kg sfc based cape see no reason for storms not to continue to form along the front. 0-6 km shear is weak 25 kts, isold 30 kts, so long lived supercells not likely but given strength of the instability growth into the hail zone is likely for some storms along with potential for damaging winds from outflow as storms weaken. Activity will weaken after dark by the time it gets to Bemidji- Fargo-Lisbon and then pretty much fall apart overnight. Tuesday will see north wind at drier and a bit cooler air. Brief high pressure nosing but some 850 mb moisture around so probably some daytime cumulus. Some hint at a low shower threat in far NW MN but left it dry for now. .LONG TERM...(Tuesday night through Monday) Issued at 330 PM CDT Mon Jul 31 2017 Stronger 500 mb short wave to move south-southeast thru the area Wednesday as been well advertised the past few days. Good mid and upper level dynamics to work with but lack of instability means more showery system for us. But a more widespread rainfall. Does look like highest qpf regulated to central and northeastern MN as the upper wave strengthens over eastern Minnesota into Wisconsin. Break from the heat as temps drop to a bit below normal values Wed-Thu. Thursday night thru Monday... Pattern de-amplifies during the extended forecast. Long wave trough over eastern North America strengthens and weakens during the period. Also the long wave trough shifts a little east through the period. Long wave ridge over the west coast of Canada shifts east and flattens during the period. Expect linger shower threat Wed night and into Thursday, esp for areas east of the Red River. The ECMWF was a faster solution than the GFS initially. The GFS was faster than the ECMWF with the next trough that rotates into the Northern Plains late Sat/early Sun. Both the GFS and the ECMWF were trending north and slower. Will blend the models. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 640 PM CDT Mon Jul 31 2017 VFR cigs expected through the period. Primary concern this evening will be strong/severe convection along cold front with timing through northern TAF sites main challenge. Kept vcnty early this evening at GFK and TVF and will continue to monitor and adjust if necessary. Cannot rule out brief MVFR CIGS/VSBY under stronger storms. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Voelker SHORT TERM...Riddle LONG TERM...JH/Riddle AVIATION...Voelker
Hazardous Weather Outlook National Weather Service Grand Forks ND 336 AM CDT Mon Jul 31 2017 MNZ001-002-004>009-013>016-022-NDZ006>008-014>016-024-026>030-038- 039-054-010845- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-Mahnomen-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Cass-Western Walsh County- 336 AM CDT Mon Jul 31 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Cold front will push into the NW portion of the area between 4 and 7pm initiating thunderstorms. A few of the multicell storms will become strong or temporarily severe. The primary threat for any thunderstorm will be heavy rainfall within a short duration along with wind gusts to 60mph or hail around an inch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible Wednesday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ003-017-023-024-027>032-040-NDZ049-052-053-010845- Clay-South Beltrami-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Ransom-Sargent-Richland- 336 AM CDT Mon Jul 31 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Thunderstorms will be possible this evening and into the overnight. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible Wednesday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 639 PM CDT MON JUL 31 2017 NDZ027-029-030-010045- Steele ND-Traill ND-Grand Forks ND- 639 PM CDT MON JUL 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS... NORTHWESTERN TRAILL AND NORTHEASTERN STEELE COUNTIES UNTIL 745 PM CDT... At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near Kempton, or 24 miles west of Grand Forks, moving southeast at 20 mph. Dime size hail will be possible with this storm. This strong thunderstorm will be near... Arvilla around 640 PM CDT. Kempton around 645 PM CDT. Northwood around 700 PM CDT. Hatton around 720 PM CDT. Holmes around 725 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4789 9780 4800 9758 4772 9702 4748 9741 TIME...MOT...LOC 2339Z 314DEG 19KT 4786 9759 Knutsvig
The Fargo/Grand Forks radar (KMVX), 48 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
12 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Dime to ping pong ball sized hail fell, but not a lot of rain.
The hail was accompanied by heavy rain.
A persistent wall cloud with a very brief funnel passed from eastern Garfield Township into northwest Lindaas Township before dissipating.
Fifty mph wind gusts accompanied the hail.
Wind gusts to 50 mph accompanied the hail.
The hail was accompanied by heavy rain.
Numerous large tree branches were broken down in farmstead shelterbelts across southern Gardner and Gunkel townships.
Numerous large tree branches were blown down in shelterbelts across northern Rush River and Berlin townships.
The hail was accompanied by brief strong winds.
Heavy rain and large hail fell across northern Eldred Township.
Dime to quarter sized hail covered a deck.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705606, 705607, 705608, 705609, 705610, 705611, 705612, 705613, 705614, 705615, 705616, 705617, 705618, 705619, 705620.